Medindia

X

Oxycodone Use by Mother During Postpartum Period is No Safer for Breastfed Infants Than Codeine

by Kathy Jones on  September 9, 2011 at 9:14 PM Women Health News   - G J E 4
Until recently it was considered safe to breastfeed while taking codeine since doctors have been prescribing codeine for postpartum pain management for many years.
 Oxycodone Use by Mother During Postpartum Period is No Safer for Breastfed Infants Than Codeine
Oxycodone Use by Mother During Postpartum Period is No Safer for Breastfed Infants Than Codeine
Advertisement

But the death of an infant exposed to codeine through breast milk has many health care providers questioning the safety of the drug when used by breastfeeding mothers. Because of the potential risks, some doctors have begun the practice of prescribing oxycodone as an alternative to codeine; however, a new study soon to be published in The Journal of Pediatrics finds that oxycodone is no safer for breastfed infants than codeine.

Advertisement
To estimate the risks to babies breastfed by mothers taking either codeine or oxycodone, Dr. Gideon Koren of The Hospital for Sick Children (SickKids) in Toronto, and colleagues from institutions in both Canada and The Netherlands, pooled data from the Motherisk Program, a Teratology Information Center at SickKids that counsels women about the safety of using medication during pregnancy and breastfeeding. The researchers surveyed 533 women who had contacted the program with questions about using acetaminophen, codeine, or oxycodone for pain management while breastfeeding.

The mothers were asked to report their experiences with central nervous system (CNS) depression, as well as those of their infants, during the time they were taking one of the drugs and breastfeeding. According to Dr. Koren, "Typical symptoms of CNS depression include sleepiness, lethargy, and - in the infant's case - trouble breastfeeding." Of the 210 mothers who took codeine while breastfeeding, 16.7% reported symptoms of CNS depression in their child. Moreover, 20% of the 139 mothers who took oxycodone described these symptoms in their child. In contrast, only 0.5% of the 184 women who took acetaminophen while breastfeeding reported symptoms of CNS depression in their child. Additionally, mothers of symptomatic infants who took either codeine or oxycodone were significantly more likely to report CNS depression symptoms in themselves.

"The strong concordance between maternal and infant symptoms may be used to identify babies at higher risk of CNS depression," Dr. Koren notes. He suggests that health care providers should perform follow-up examinations on breastfed babies whose mothers are receiving either codeine or oxycodone, and he stresses that these drugs "cannot be considered safe during breastfeeding in all cases."



Source: Eurekalert
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All